Recognizing Opioid Abuse Symptoms Amidst the Opioid Crisis

header curve background image

Recognizing Opioid Abuse Symptoms Amidst the Opioid Crisis

Pharmaceutical companies reassured physicians and doctors that opioid pain relievers were safe and non-addictive. Now a nationwide substance abuse problem in the United States. Even when a patient follows their suggested dosage amounts, dependence and addiction can still become a reality. This article will examine statistics surrounding the opioid crisis, what opioid abuse symptoms to look for, and what opioid overdose symptoms look like.

The Opioid Crisis Statistics

The National Institute on Drug Abuse (NIDA), with the furtherment of our understanding of addiction sciences, has compiled many of the opioid abuse statistics. Various sources, such as the Centers for Disease Control and Prevention (CDC) have information to help put the opioid crisis into perspective.

Daily, 130 lives are lost due to an overdose on opioids in the United States. Fentanyl is currently the main culprit. A staggering 68 percent of the 70,000 substance overdose deaths recorded in 2017 were a result of opioid abuse. In less than 20 years, over 700,000 Americans have died from drug overdoses. The CDC has estimated the economic burden of the opioid epidemic to be in the region of $78.5 billion a year. As a result, we have lost productivity and criminal justice system costs. The treatment of opioid addiction is also suffering from this impact.

Of all the people who are prescribed opioids for chronic pain relief, 21 to 29 percent will abuse them. Prescription opioid abuse also opens the door to heroin abuse. In fact, four to six percent of people will transition to heroin when they can’t afford or acquire more prescription drugs. According to people who abuse heroin, roughly 80 percent reported first misusing prescription opioids.  This behavior is fueling the opioid crisis significantly.

Opioid Abuse Signs

Addiction is recognized as a mental disorder in the medical field. Through the changing of brain functionality, a person will feel driven to keep consuming the drug due to these fundamental changes. All of the changes occur with the production and maintenance of hormones like serotonin and dopamine. Within a matter of a few weeks, these changes can have a devastating effect on an individual. Some people are even unaware that these changes are taking place.

Without notice, the person starts changing and becoming a completely different person. Others notice these changes before the actual user has a chance to. It is essential to see symptoms before it is too late.

Opioid Abuse Symptoms

As a person goes through these changes, certain aspects of their behavior, emotional state, and physical body will become noticeable to those around them.

Some of the most frequently-exhibited signs that a person may be abusing opioids include:

  • Breathing – Opioids affect the respiratory system, slowing down breathing.
  • Constipation – Misuse of the drug leads to constipation, which may continue for several days after stopping.
  • Confusion – Mental confusion is common among opioid abusers during the drug’s effects.
  • Increasing their dosage – The more the individual misuses the drug, the higher their tolerance becomes. Eventually, they must increase their dosage to get the same effect.
  • Unfulfilled responsibilities – As the taking of opioids becomes a priority in the individual’s life, and specific vital responsibilities become neglected, such as work, school, or family obligations.
  • Depression – Opioid misuse can severely impact the mental and emotional balance in the brain, leading to bouts of depression. This usually occurs when not on the drug.
  • Fluctuating moods – Mood swings are frequent in a person who abuses opioids, usually oscillating between moments of euphoria to feelings of hostility and irritability.
  • Secretive behavior and lying – As the abuse of the drug continues, the person starts to become aware that they might have a problem. They will attempt to hide it from those close to them. This causes secretive behavior, such as hiding pill bottles or lying to conceal the extent of the problem.
  • Withdrawal – The changes that occur in the brain of an opioid abuser leads to their physical reliance on the drug. This physical reliance has consequences which become evident when the user tries to stop taking the drug. This causes acute withdrawal symptoms. Withdrawal symptoms can appear to be similar to the symptoms of flu and last for several days, or until they have another dose.

Opioid Overdose Symptoms

Undoubtedly, one of the most pressing concerns with the opioid crisis is an overdose that may lead to death. The abuse of fentanyl causes many cases of opioid overdoses. This drug is the most powerful opioid available. By some estimates, fentanyl’s potency is 100 times higher than morphine. A trend in the illicit manufacturing of opioids is to combine fentanyl with other opioids or drugs. This is a cheap way to increase the potency of the product. However, due to the overwhelming power of the drug, users may unknowingly ingest too much. When this happens, they can suffer from an overdose.

Furthermore, another common cause of overdose is due to lowered tolerance levels, usually following a period of abstinence. Within just a few days of not taking the drug, a user may not be aware of just how much their regular dose of opioids will affect them. It can lead to dangerous levels of the drug being taken.

Among the common opioid overdose symptoms that one should be aware of include the following:

  • Small pupils – During an overdose, the person’s pupils will become constricted and not respond to dark and light as it usually would.
  • Passing out – A loss of consciousness and unresponsiveness is common during an overdose.
  • Vomiting – Vomiting may become dangerous by itself due to chocking.
  • Slowed breathing rate – One of the major concerns in an overdose is the effect that opioids have on breathing. Breathing becomes erratic and slow and may stop entirely.
  • Weakened pulse rate – Another of the signs that the individual is suffering from an overdose is a weak pulse, which may stop entirely.

What to Do?

If you fear that someone may be experiencing an overdose, do not hesitate to contact emergency services immediately. First responders will likely be equipped with life-saving opioid overdose medication that can reverse the effects of an overdose.

Learn more about the opioid crisis or treatment for opioid addiction by contacting us at our toll-free number today.

Resource:

Add Your Comment

Speak With A Treatment Advisor
Speak With A Treatment Advisor
Call 269-704-7240
All information is completely confidential

Call Now! (269) 704-7240 Get Immediate Treatment Help Now | 100% Confidential